Psychotropic Medication Use:What Will It Do To My Liver?

Journal of psychosocial nursing and mental health services

PubMedID: 25106054

Howland RH. Psychotropic Medication Use:What Will It Do To My Liver?. J Psychosoc Nurs Ment Health Serv. 2014;52(8):23-26.
Liver toxicity is the leading reason for withdrawal of marketed drugs and is a common reason for terminating the development of new drugs. Anticonvulsant, antidepressant, and antipsychotic drugs can be associated with significant liver injury or liver failure, but this is relatively rare compared to other non-psychotropic drug classes. More commonly, mild asymptomatic elevations in liver function tests are seen and these are not predictive of progression to more severe liver injury. Laboratory monitoring of liver function before and during treatment is recommended with the use of valproic acid and carbamazepine, but not for other psychotropic drugs, although regular laboratory testing is not a reliable method for detecting or preventing severe liver injury. Clinical monitoring for signs and symptoms suggesting hepatotoxicity or hypersensitivity reactions that affect the liver is more important. [Journal of Psychosocial Nursing and Mental Health Services, 52(8), 23-26.].